×

zbMATH — the first resource for mathematics

Démonstration d’un théorème de Penner sur la composition des twists de Dehn. (Proof of a theorem of Penner on the composition of Dehn twists). (French) Zbl 0779.57005
The classification theorem for diffeomorphisms of compact 2-manifolds was developed by Nielsen many years ago, and was completed and integrated into Teichmüller theory by Thurston over a decade ago. Each diffeomorphism either splits into diffeomorphisms of submanifolds, which are again amenable to the classification theorem, or is isotopic to a pseudo-Anosov diffeomorphism. The latter preserves two (singular) measured foliations, upon which it acts in a controlled manner which can be further studied.
One of the simplest known constructions of examples of pseudo-Anosov diffeomorphisms is the following. Let \(\{\gamma_ 1,\ldots,\gamma_ k\}\) and \(\{\delta_ 1,\ldots,\delta_ \ell\}\) be two collections of pairwise disjoint nonparallel noncontractible simple closed curves, whose union fills the surface. This means that for any collections isotopic to them, the complementary regions of their union consist only of discs or annular neighborhoods of boundary components. Then, every composition of positively oriented Dehn twists about the \(\gamma_ i\) and negatively oriented Dehn twists about the \(\delta_ j\) is isotopic to a pseudo- Anosov diffeomorphism, provided that it contains at least one occurrence of a twist about each \(\gamma_ i\) and each \(\delta_ j\). This was proven by R. Penner using train tracks and dual train-tracks.
In this paper, the author gives an alternative proof using measured foliations rather than train tracks. Explicit representatives of the Dehn twists are constructed which act in a simple manner on a singular flat structure associated to the families of curves. Using the horizontal and vertical measured foliations of the structure, the author analyzes the effect of the iterates of the product of the Dehn twists on simple closed curves and arcs in the surface; in particular, no essential arc or simple closed curve is fixed up to isotopy by any iterate, and consequently the product is isotopic to a pseudo-Anosov diffeomorphism. Besides avoiding some of the technical difficulties of train tracks, this approach provides an explicit description of representative diffeomorphisms and their action on the measured foliations. The representative diffeomorphism induces a homeomorphism on a quotient surface, obtained by collapsing finitely many arcs which are contained in leaves of the measured foliations, and this homeomorphism is topologically conjugate to a pseudo-Anosov diffeomorphism.

MSC:
57M50 General geometric structures on low-dimensional manifolds
57R30 Foliations in differential topology; geometric theory
57N05 Topology of the Euclidean \(2\)-space, \(2\)-manifolds (MSC2010)
57R50 Differential topological aspects of diffeomorphisms
30F99 Riemann surfaces
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] FATHI (A.) . - Dehn twists and pseudo-Anosov diffeomorphisms , Invent. Math., t. 87, 1987 , p. 129-151. MR 88c:57033 | Zbl 0618.58027 · Zbl 0618.58027 · doi:10.1007/BF01389156 · eudml:143416
[2] FATHI (A.) , LAUDEBNBACH (F.) et POENARU (V.) . - Travaux de Thurston sur les surfaces , Astérisque, t. 66-67, 1979 . MR 82m:57003
[3] HANDEL (M.) . - Global shadowing of pseudo-Anosov homeomorphisms , Ergodic Theory Dynamical Systems, t. 5, 1985 , p. 373-377. MR 87e:58172 | Zbl 0576.58025 · Zbl 0576.58025 · doi:10.1017/S0143385700003011
[4] HIRAIDE (K.) . - Expansive homeomorphisms of compact surfaces are pseudo-Anosov , Osaka J. Math., t. 27, 1990 , p. 117-162. MR 91b:58184 | Zbl 0713.58042 · Zbl 0713.58042
[5] LEWOWICZ (J.) . - Persistence in Expansive Systems , Ergodic Theory Dynamical Systems, t. 3, 1983 , p. 567-578. MR 85m:58140 | Zbl 0529.58021 · Zbl 0529.58021 · doi:10.1017/S0143385700002157
[6] LEWOWICZ (J.) . - Expansive homeomorphisms of surfaces , Bol. Soc. Brasil. Mat., t. 20, 1989 , p. 113-133. MR 92i:58139 | Zbl 0753.58022 · Zbl 0753.58022 · doi:10.1007/BF02585472
[7] LEWOWICZ (J.) and LIMA (E.) . - Analytic models of pseudo-Anosov maps , Ergodic Theory Dynamical Systems, t. 6, 1986 , p. 385-392. MR 87m:58130 | Zbl 0608.58035 · Zbl 0608.58035 · doi:10.1017/S0143385700003564
[8] PENNER (R.) . - A construction of pseudo-Anosov homeomorphisms , Trans. Amer. Math. Soc., t. 310, 1988 , p. 179-197. MR 89k:57026 | Zbl 0706.57008 · Zbl 0706.57008 · doi:10.2307/2001116
[9] STREBEL (K.) . - Quadratic differentials . - Springer-Verlag, New-York, Heidelberg, Berlin, Tokyo, 1984 . Zbl 0547.30001 · Zbl 0547.30001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.